Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


When to start insulin?
Mar 23, 2009

Dear Dr. Henry,

For over a year now I have been diagnosed with too high blood sugar levels. My doctor put me on Glimepiride, a drug that lowers the glucose. Because my blood counts are getting worse ( I peak at around 17.5) my doctor advised me to begin insulin injections. Obviously this is a fairly heavy burden, especially since my doctor tells me I have to inject 4 times a day i.e.: one in the morning (long duration) and then one before every meal. My question is: couldn't I just try to start this treatment with for instance one injection a day and then see if it is sufficient to keep my blood sugars under control? You understand that one injection a day is much easier to cope with. I do realise that the day will come that I will have to inject 4 times a day, but the longer I can postpone that, the better it is for me. What is your advice on the subject? Further I would like to know if my diabetes would again disappear if the underlying cause (the taking of protease inhibitors) is taken away? Or has the damage been done indefinitely to the pancreas? Thank you very much for your reply as always

Kind greetings

Robert from Holland

Response from Dr. Henry

Diabetes is very common in the general population and often with a strong genetic component. When to start insulin depended on severity of blood sugar problem and whether levels can be decreased to safe range with diet and oral agents. That assessment often needs input of diabetic specialist. In some cases glucose intolerance may be decreased if switched off an offending drug. Most of the newer protease inhibitors have had little or only modest effect on glucose/insulin levels (versus older protease inhibitors like indinavir) so usually the diabetes state will not be greatly impacted by switching off one of the newer PIs (though there may be occasional exceptions). KH



Previous
I have blood in Saliva, worried
Next
best combination to prevent facial wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement